Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 171, NWS Austin/San Antonio, TX

May 27, 2015Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2015, 10:30 AM CDT for Travis County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2015, 10:30 AM CDT (15:30 UTC)
Expired
May 27, 2015, 11:15 AM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 61 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:39 AM CDTHAIL 13 Nw Tanglewood Forest, TXQUARTER SIZED HAIL REPORTED AT THE INTERSECTION OF SLAUGHTER LN AND ESCARPMENT BLVD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2154 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS54 KEWX 271530
SVREWX
TXC453-271615-
/O.NEW.KEWX.SV.W.0171.150527T1530Z-150527T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1030 AM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TRAVIS COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1115 AM CDT

* AT 1030 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TANGLEWOOD
  FOREST...MOVING NORTH AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  AUSTIN...TANGLEWOOD FOREST...LAKEWAY...BEE CAVE...WEST LAKE
  HILLS...THE HILLS...ROLLINGWOOD...BEAR CREEK...SHADY HOLLOW...
  BARTON CREEK...ONION CREEK...MANSFIELD DAM...HUDSON BEND...SUNSET
  VALLEY...SAN LEANNA...LOST CREEK...MANCHACA AND CAMP MABRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3011 9776 3011 9783 3022 9799 3040 9801
      3040 9770
TIME...MOT...LOC 1530Z 181DEG 10KT 3019 9787 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUNYEN
2 follow-up statements
102 
WWUS54 KEWX 271545
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 AM CDT WED MAY 27 2015

TXC453-271615-
/O.CON.KEWX.SV.W.0171.000000T0000Z-150527T1615Z/
TRAVIS TX-
1045 AM CDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL TRAVIS COUNTY...

AT 1043 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARTON
CREEK...OR NEAR TANGLEWOOD FOREST...MOVING NORTH AT 10 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...PUBLIC REPORTED QUARTER SIZED HAIL NEAR TANGLEWOOD FOREST.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
AUSTIN...TANGLEWOOD FOREST...LAKEWAY...BEE CAVE...WEST LAKE HILLS...
THE HILLS...ROLLINGWOOD...BEAR CREEK...SHADY HOLLOW...BARTON CREEK...
ONION CREEK...MANSFIELD DAM...HUDSON BEND...SUNSET VALLEY...SAN
LEANNA...LOST CREEK...MANCHACA AND CAMP MABRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING ARE OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3011 9776 3011 9783 3022 9799 3040 9801
      3040 9770
TIME...MOT...LOC 1543Z 181DEG 10KT 3023 9787 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUNYEN
324 
WWUS54 KEWX 271608
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 AM CDT WED MAY 27 2015

TXC453-271615-
/O.CON.KEWX.SV.W.0171.000000T0000Z-150527T1615Z/
TRAVIS TX-
1108 AM CDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL TRAVIS COUNTY...

AT 1107 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARTON
CREEK...OR NEAR TANGLEWOOD FOREST...MOVING NORTH AT 5 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
AUSTIN...TANGLEWOOD FOREST...LAKEWAY...BEE CAVE...WEST LAKE HILLS...
THE HILLS...ROLLINGWOOD...BEAR CREEK...SHADY HOLLOW...BARTON CREEK...
ONION CREEK...MANSFIELD DAM...HUDSON BEND...SUNSET VALLEY...SAN
LEANNA...LOST CREEK...MANCHACA AND CAMP MABRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3011 9776 3011 9783 3022 9799 3040 9801
      3040 9770
TIME...MOT...LOC 1607Z 198DEG 6KT 3023 9785 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:14 AM CDT, 16 minutes earlier.

Area forecast discussion, May 27, 10:14 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1014 AM CDT WED MAY 27 2015

.UPDATE...
CONVECTION CONTINUES ALONG A SURFACE/OUTFLOW BOUNDARY THAT SITS
ACROSS THE NORTHERN HILL COUNTRY. NOT EXPECTING FOR THIS BOUNDARY
TO PUSH FURTHER TO THE SOUTH REST OF TODAY WHILE STORMS
CONCENTRATE ALONG AND NORTHEAST OF A FREDERICKSBURG TO KENDALIA
TO HALLETTSVILLE LINE. SOME OF THESE STORMS COULD PRODUCE HEAVY
RAIN AT TIMES...WHICH WILL LEAD TO FLASH FLOODING DUE TO SATURATED
GROUNDS ACROSS OUR AREA.

LATER THIS EVENING...ANOTHER OUTFLOW BOUNDARY IS EXPECTED TO
AFFECT THE HILL COUNTRY AS AN MCS FORM ACROSS CENTRAL TEXAS AND
MOVES TO THE SOUTHEAST. THIS COULD END UP ON ADDITIONAL FLASH
FLOOD POTENTIAL ACROSS SOME AREAS OVER THE HILL COUNTRY. IN
ADDITION...ISOLATED STRONG STORMS ARE EXPECTED TO FORM THIS
AFTERNOON AND EVENING ACROSS THE MEXICAN MOUNTAINS AND SLOWLY PUSH
TO THE NORTHEAST ACCORDING TO STORM MOTION. ISOLATED HEAVY RAIN IS
POSSIBLE ACROSS SOME AREAS AND MINOR FLASH FLOODING CANT BE RULED
OUT.

&&

.PREV DISCUSSION... /ISSUED 648 AM CDT WED MAY 27 2015/

AVIATION...
ONLY SAT REACHED IFR THIS MORNING AND ALL THE OTHER TERMINALS ARE
MVFR. CIGS SHOULD STAY STEADY FOR MOST OF THE FIRST
PERIOD...ALTHOUGH THERE IS SOME CHANCE OF SSF DROPPING TO IFR.
THERE ARE SCATTERED SHOWERS AND THUNDERSTORMS AROUND THE REGION
THIS MORNING AND THERE IS CHANCE OF THESE AT AUS. HAVE NOT
INCLUDED ANY PRECIP IN THE TAF AND ANY SHOWER THAT MOVES OVER THE
TERMINAL WILL NOT CHANGE THE FLYING CATEGORY. CIGS SHOULD IMPROVE
TO VFR BY AROUND NOON AT ALL AIRPORTS. LOOKING FOR A REPEAT
OVERNIGHT TONIGHT WITH ALL TERMINALS GOING MVFR AND THE AUSTIN AND
SAN ANTONIO AIRPORTS DROPPING TO IFR.

PREV DISCUSSION... /ISSUED 408 AM CDT WED MAY 27 2015/

SHORT TERM (TODAY THROUGH THURSDAY)...
A CLUSTER OF STORMS WAS MOVING THROUGH THE NORTHERN I35 CORRIDOR
IN MAINLY WILLIAMSON...LEE...AND FAYETTE COUNTIES THIS MORNING
PRODUCING SOME MODERATE TO BRIEFLY HEAVY RAINFALL. AREA SOUNDINGS
WERE SHOWING STABILIZATION AND MID LEVEL WARMING WHICH HAS
EFFECTIVELY LIMITED THE CONVECTIVE POTENTIAL IN THESE STORMS FOR
THE REST OF THE MORNING. AS THE UPPER SHORTWAVE RESPONSIBLE FOR
THIS ACTIVITY MOVES OFF...THIS ENERGY SHOULD SHIFT SOUTHEAST
BRUSHING THE EASTERNMOST ZONES THROUGH MID DAY. THE PROGRESSIVE
NATURE OF THE SYSTEM SHOULD KEEP FLASH FLOODING CONCERNS LOW.

FOR THE REST OF THE DAY...HI RES MODELS ALL HAVE BEEN HANDLING THE
NEXT 24 HOURS RATHER POORLY AS NONE OF THEM ADEQUATELY CAPTURED
THE OVERNIGHT MCS. SO NOT MUCH STOCK WAS PUT INTO THEIR
DEPICTIONS. HOWEVER...PLENTY OF INSTABILITY REMAINS FOR A MORE
ISOLATED STORM THREAT TODAY ACROSS THE AREA. ECMWF AND GFS
INDICATED MORE MINOR SHORTWAVE PASSAGES OVER THE NEXT 24
HOURS...WITH ONE UP NEAR FORT WORTH AND YET ANOTHER OVER THE BIG
BEND. WITH THE DRY LINE RECEDING WESTWARD IN THE MODELS...THINK
OUTFLOWS WILL BE THE DECIDER FOR CI THIS AFTERNOON/EVENING. ONE
SUCH OUTFLOW WAS OBSERVED ALONG THE RIO GRANDE THIS MORNING AND AM
A BIT CONCERNED SOME DEVELOPMENT MAY OCCUR ALONG IT TODAY SO
INCREASED POPS TO CHANCE OUT THERE AS WELL.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
A MORE POTENT SHORTWAVE IS EXPECTED TO DEVELOP OFF THE NEW MEXICAN
ROCKIES AND INTERACT WITH THE DRYLINE OUT WEST TO DEVELOP A MORE
ORGANIZED STORM SYSTEM THURSDAY NIGHT. THERE IS PRETTY GOOD MODEL
AGREEMENT THAT SOME ISOLATED CONVECTION IN THE
AFTERNOON...POSSIBLY SEVERE...COULD ORGANIZE INTO A STRONG LINE OF
STORMS THAT WOULD MOVE SOUTHEAST INTO THE PLATEAU COUNTIES
OVERNIGHT THURSDAY. WITH PWAT VALUES IN THE 1.6-1.7 RANGE...THINK
THESE COULD BE ANOTHER POTENTIAL HEAVY RAINER. GOOD NEWS IS THIS
SYSTEM LOOKS RATHER PROGRESSIVE AND SHOULD BE LOSING INTENSITY AS
IT DISPLACES FROM THE MAIN UPPER LEVEL SHORTWAVE ENERGY.

MOVING INTO THE WEEKEND AND EARLY NEXT WEEK...A MUCH LESS ACTIVE
PERIOD IS EXPECTED TO BEGIN WHEN COMPARED TO...WELL...MAY. THE
JUNE 1 ECMWF SYNOPTIC PATTERN SHOWS A BUILDING RIDGE OVER THE FOUR
CORNERS REGION AND KEEPS THE UPPER JET STREAM WELL TO OUR NORTH
THROUGH NEXT WEEK. WE STILL HAVE PLENTY OF MOISTURE AND
INSTABILITY TO WARRANT ISOLATED SHOWERS AND STORMS...BUT ORGANIZED
SYSTEMS LIKE WE HAVE BEEN SEEING OVER THE LAST MONTH...LOOKS MUCH
LESS LIKELY.

WE AS METEOROLOGISTS ENJOY INTERESTING PATTERNS AND CHALLENGING
FORECASTS TO A DEGREE. BUT WE WILL BE JOINING YOU IN A COLLECTIVE
HALLELUJAH IF THINGS ARE MORE BENIGN FOR THE EXTENDED GIVEN THE
LAST MONTH AND ESPECIALLY THE LAST WEEKEND. LUCKILY THAT SEEMS TO
BE THE CASE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  71  86  71  84 /  40  20  30  40  40
AUSTIN BERGSTROM INTL AIRPORT  88  70  86  71  84 /  40  20  30  40  40
NEW BRAUNFELS MUNI AIRPORT     89  73  87  72  85 /  30  20  30  30  40
BURNET MUNI AIRPORT            86  70  84  68  82 /  30  30  30  40  30
DEL RIO INTL AIRPORT           89  74  88  68  87 /  30  30  40  50  30
GEORGETOWN MUNI AIRPORT        87  71  85  70  84 /  40  30  30  40  40
HONDO MUNI AIRPORT             88  73  87  69  85 /  20  20  40  40  30
SAN MARCOS MUNI AIRPORT        88  72  85  71  83 /  30  20  30  30  40
LA GRANGE - FAYETTE REGIONAL   88  73  87  73  85 /  30  20  40  30  40
SAN ANTONIO INTL AIRPORT       89  74  86  72  85 /  20  20  30  40  40
STINSON MUNI AIRPORT           89  74  87  73  85 /  20  20  30  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...76
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...TREADWAY
Hazardous weather outlook, May 27, 5:20 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 AM CDT WED MAY 27 2015

TXZ171>173-183>194-202>209-217>225-228-281030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
520 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

RIVER FLOODING WILL CONTINUE TODAY AND TONIGHT. ANY RAIN TODAY
SHOULD NOT AFFECT RIVER LEVELS SIGNIFICANTLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING WILL CONTINUE AT LEAST THROUGH THE END OF THE WEEK. THERE
IS A CHANCE FOR THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN
THURSDAY AND THURSDAY NIGHT MAINLY OVER THE WESTERN PART OF THE
AREA. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:32 AM CDTFlash Flood WarningEWXFayette, Lee118 min
May 27, 10:12 AM CDTAreal Flood AdvisoryEWXHays, Travis2 hr
May 27, 11:01 AM CDTFlash Flood WarningEWXHays, Travis2 hr
May 27, 11:15 AM CDTSevere Thunderstorm WarningEWXTravis19 min
May 27, 11:19 AM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays41 min
May 27, 11:47 AM CDTTornado Warning Tornado observedEWXBlanco27 min
May 27, 12:00 PM CDTSevere Thunderstorm WarningEWXBlanco, Hays20 min
May 27, 12:09 PM CDTFlash Flood WarningEWXBlanco, Comal, Hays3 hr
May 27, 12:48 PM CDTSpecial Weather StatementEWXGillespie27 min
May 27, 12:52 PM CDTFlash Flood WatchEWXBastrop, Blanco, Burnet, Caldwell, Gillespie, Hays and 4 more8 hr
May 27, 1:38 PM CDTSpecial Weather StatementEWXLlano52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.